Clin Nephrol Case Stud
Here we report a fatal case of antineutrophil cytoplasmic antibody (ANCA)-associated vasculitis (AAV) due to methimazole use in a 64-year-old woman. She was initially hospitalized for abdominal pain and possible colitis, and subsequently developed hematuria, renal failure, and hemoptysis. The serologic work-up revealed positive antinuclear antibody (ANA) and perinuclear-antineutrophilic cytoplasm antibodies (p-ANCA), with positive antimyeloperoxidase. Three weeks following admission, the patient was found to be pulseless, and expired. At autopsy, microscopic review included widespread transmural necrotizing vasculitis and crescentic glomerulonephritis in the kidney, and diffuse pulmonary alveolar hemorrhage; focal coronary artery intimal vasculitis and necrotizing pericarditis were also noted. Several drugs have been associated with the development of ANCA-positive diseases, including propylthiouracil, hydralazine, allopurinol, penicillamine, and levamisole in cocaine. Association of ANCA vasculitis with methimazole exposure is less known, and severe presentation with fatal outcome, as seen in our patient, is exceedingly rare. We reviewed clinical and histopathologic features of drug-induced ANCA vasculitis associated with methimazole to raise awareness of this potentially life-threatening complication associated with this agent.
23 - 26
Faculty; Northwell Resident
School of Medicine; Northwell Health
Pathology and Laboratory Medicine